Wildfire, Cecil
- When
- March 16, 4:00 PM EST to 7:00 PM EST
- Where
- Cecil forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.562, -75.948 (the zone’s center; the record gives no point)
A wildfire consumed about 10 acres of woodlands in Elkton near the Delaware state line. The fire occurred east of the power lines off of Chesapeake Boulevard across from an industrial park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wildfire consumed about 10 acres of woodlands in Elkton near the Delaware state line. The fire occurred east of the power lines off of Chesapeake Boulevard across from an industrial park. The fire was controlled that evening, but not before it came within 200 yards of a Frenchtown Road housing development. This was one of about 10 wildfires that occurred in Cecil County during the past week. Most were in either North East or Elkton and consumed about 16 acres in total. The unseasonably dry weather and gusty northwest winds helped spread the latest fire quickly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 16, 3:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EST THU MAR 16 2006
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
HIGH PRESSURE, WHICH BROUGHT A NICE DAY TO THE REGION TODAY, WITH
SEASONABLE TEMPS, WILL MOVE OFFSHORE TONIGHT.
AS THE HIGH MOVES TO THE EAST, A LOW PRESSURE SYSTEM WILL DIVE SOUTH
FROM THE PLAINS TO OFF THE VA/NC COAST BY FRIDAY MORNING. THE LOW
WILL QUICKLY EXIT STAGE RIGHT AFTER THAT. THE MODELS CONTINUE THE
MORE SOUTHERLY TRACK THAT THEY HAVE BEEN ADVERTISING WITH GOOD
AGREEMENT SINCE YESTERDAY. AS A RESULT, ANY PRECIP WITH THIS SYSTEM
WILL BE CONFINED TO THE SOUTHERN PORTIONS OF THE REGION. PRECIP
CHANCES AND QPF DECREASE AS YOU GO NORTH, AND SOME PORTIONS OF THE
REGION MAY ULTIMATELY SEE NOTHING. QPF AMOUNTS WILL GENERALLY BE
1/10 OF AN INCH OR LESS ACROSS THE SOUTH, AND A FEW HUNDREDTHS OR
LESS ACROSS THE NORTH.
TEMPERATURE PROFILES WILL MAINLY SUPPORT ALL RAIN TO THE SOUTH AND
EAST, WITH A MIX OF RAIN AND SNOW IN THE CENTRAL AREAS AND SNOW TO
THE NORTH. THIS ASSUMES PRECIP OCCURS IN ALL AREAS, WHICH IS NOT
LIKELY.
WITH THE WARM WEATHER OF LATE AND THE HIGHER MARCH SUN ANGLE AND
MORE DAYLIGHT, THE ROAD SURFACE TEMPERATURES HAVE WARMED, SO CURRENT
THINKING IS THAT ANY ACCUMULATIONS WOULD BE GENERALLY CONFINED TO
GRASSY SURFACES. FURTHER NORTH, OF COURSE TEMPS WILL BE COLDER,
HOWEVER, BASED ON THE CURRENT TRACK OF THE LOW, WHICH WAS ACCEPTED,
QPF WOULD BE EVEN LESS IN THESE AREAS. OVER SOUTHERN PORTIONS OF
THE REGION, TEMPS WILL BE WARMER, BUT QPF WILL BE HIGHER. AGAIN,
THERE COULD BE SOME VERY LIGHT ACCUMULATIONS.
THE LOW WILL MOVE AWAY FROM THE REGION DURING FRIDAY, TEMPS WILL BE
BELOW NORMAL, BUT WX CONDITIONS WILL IMPROVE. HIGH PRESSURE RIDGES
DOWN FROM CANADA AND IT WILL BE DRY THROUGH THE WEEKEND. MOS
GUIDANCE LOOKED REASONABLE AND WAS GENERALLY ACCEPTED.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE RIDGE REMAINS IN PLACE THROUGH THE WEEKEND WITH DRY
WX, BUT BELOW SEASONAL TEMPERATURES. CURRENT GUIDANCE CONTINUES TO
HAVE A LOW BRINGING MUCH NEEDED RAIN TO THE SOUTHERN PLAINS EARLY IN
THE WEEK. THIS LOW WILL THEN MOVE NORTHEASTWARD TOWARD THE
MID-ATLANTIC AND SOUTHEAST STATES. THE GFS APPEARS TO BE THE MOST
NORTHERLY SOLUTION ATTM, WITH THE ECMWF, UKMET AND MANUAL HPC PROGS
FURTHER SOUTH. THIS LOW IS FCST TO BE STRONGER THAN THE ONE FOR
TONIGHT AND FRIDAY, BUT IF IT IS FAR ENOUGH SOUTH, ITS IMPACT ON OUR
AREA WILL BE MINIMAL AT BEST. FOR NOW, THE SAFEST BET IS TO HAVE
SOME LOW CHANCES ACROSS THE REGION, AND ULTIMATELY THERE COULD BE
SOME PRECIP TYPE ISSUES AS WELL TUESDAY INTO WEDNESDAY. THE MODELS
WILL LIKELY FLUCTUATE WITH THEIR POSITIONS FOR A FEW DAYS, AS THEY
HAVE SEEMED TO DO RECENTLY, SO TRACK DEVIATIONS ARE EXPECTED.
&&
.AVIATION...
IN KEEPING WITH THE GENERAL NOTION OF THE SUPPRESSION OF THE
APPROACHING SYSTEM TO THE SOUTH, CONDITIONS AT ALL TAF SITES ARE
FORECAST TO REMAIN VFR THROUGH THE PERIOD. ONE CAVEAT IS OVER THE
TWO SOUTHERNMOST SITES, WHERE WE ALLOW FOR THE POSSIBILITY OF -SN IN
THE 10Z TO 14Z WINDOW WITH A PROB30. WE DO NOT FORECAST MVFR OR IFR
CONDITIONS DURING THAT TIME FRAME, BUT IF -SN FALLS THEY WELL COULD
OCCUR. OTHERWISE, WINDS DIMINISH AND GO FROM NW TO N AND THEN BACK
TO NW DURING THE COURSE OF THE PERIOD, VFR CIGS DEVELOP AND LOWER
SOMEWHAT THROUGH DUSK AND THEN LIFT IN THE LAST 6 HRS OF THE PD, AND
VSBY RESTRICTIONS NOT FORECAST.
&&
.MARINE...
WILL KEEP THE SCA THIS PACKAGE FOR THE NORTHERN COASTAL WATERS
THROUGH 7 PM EST. THEN IT DOES NOT APPEAR THAT THE NEXT SYSTEM WILL
CAUSE GRADIENT TO TIGHTEN SUFFICIENTLY, EITHER DURING ITS APPROACH
OR IN ITS WAKE, TO WARRANT ANY ADDITIONAL HEADLINES. REINFORCING
SHOT OF COOL AIR MAY RESULT IN A TIGHTENING GRADIENT FOR SAT AFTN
AND NIGHT.
&&
.FIRE WEATHER...
RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM. WINDS SHOULD BE
TOO LOW TO WARRANT ANOTHER WARNING TOMORROW.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING FOR PAZ054-055-060>062-067>071 FROM NOON
TO 5 PM TODAY.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450-451 UNTIL 7 PM.
&&
SHORT TERM/LONG TERM...NIERENBERG
AVIATION/MARINE/TIDES...MPDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 528 AM EST THU MAR 16 2006 PAZ054-055-060>062-067>071-171030- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- 528 AM EST THU MAR 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING FOR FIRE WEATHER INTERESTS IS IN EFFECT FOR ALL AREAS THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-171030- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-CAPE MAY- ATLANTIC COASTAL CAPE MAY- 528 AM EST THU MAR 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A PERIOD OF LIGHT RAIN OR SNOW IS POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A PERIOD OF LIGHT RAIN OR SNOW IS POSSIBLE FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. NJZ001-007>010-012>015-017>020-022-025>027-171030- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON- 528 AM EST THU MAR 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. RPW
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494383.